Wyoming, 2007

High Wind in Wyoming, May 13, 2007

May 13, 2007 · NWS RIW · 2 events in 2 counties and zones

A cold front combined with outflow from convection over Montana produced strong wind gusts of 62 mph at the Cowley and Buffalo airports.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front combined with outflow from convection over Montana produced strong wind gusts of 62 mph at the Cowley and Buffalo airports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 13, 1:37 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, May 13, 1:37 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
237 PM MDT SUN MAY 13 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
STRONG SHORTWAVE MOVING ACROSS NORTHERN IDAHO PANHANDLE THIS
AFTERNOON WITH SECONDARY WEAKER SHORTWAVE NEAR EVANSTON.  A SURFACE
LOW WAS CENTERED OVER NW SOUTH DAKOTA WITH TROUGH EXTENDING E-W
ACROSS EXTREME NORTHERN WYOMING.  HIGHER DEWPOINTS IN THE 40S
PREVAILED NORTH OF THIS BOUNDARY WITH DRIER AIR TO THE SOUTH.
SOUTHWEST WINDS ALSO KICKING IN ACROSS SOUTHWEST AND CENTRAL
WYOMING MIXING OUT THE AIRMASS WHERE DEWPOINTS HAVE CRASHED INTO THE
TEENS AND 20S.  CIRRUS SHIELD HAS HINDERED ANY CONVECTION ACROSS THE
AREA THROUGH EARLY AFTERNOON...BUT CLEARING ACROSS THE NORTH SHOULD
ALLOW SOME THUNDERSTORMS TO FIRE OFF THE NORTHERN MOUNTAINS AND
MOVE NE INTO THE MORE UNSTABLE AIRMASS NORTH OF THE TROUGH AXIS.
MOST OF THESE STORMS WILL HAVE LITTLE TIME TO MATURE BEFORE MOVING
NE INTO THE MORE UNSTABLE AIRMASS OVER MONTANA...BUT STILL COULD
SEE AN ISOLATED SEVERE STORM WITH LARGE HAIL/DAMAGING WIND...
ESPECIALLY ACROSS NE JOHNSON COUNTY.  STRONGER CONVECTION EXPECTED
ACROSS MONTANA THIS EVENING COMBINED WITH SHORTWAVE PASSAGE WILL
HELP PUSH FRONTAL BOUNDARY ACROSS NORTHERN WYOMING THIS EVENING AND
INTO CENTRAL WYOMING OVERNIGHT.  LOW MVFR/IFR CLOUDS TO FOLLOW A
FEW HOURS BEHIND FRONTAL PASSAGE...BANKING UP AGAINST EAST SLOPES
OF THE WIND RIVER MTS AROUND SUNRISE.   DEEPENING COOL AIRMASS EAST
OF THE DIVIDE AND CLOUD COVER WILL SET THE STAGE FOR COOL AND
STABLE CONDITIONS...WHILE LESS CLOUD COVER...MORE HEATING SET THE
STAGE FOR SOME AFTERNOON THUNDERSTORM DEVELOPMENT MAINLY NEAR THE
CLOUD/CLEAR AIR BOUNDARY LIKELY TO SET UP ACROSS THE GREEN RIVER
BASIN.  1029 MB SURFACE HIGH PRESSURE WILL BUILD INTO CENTRAL
MONTANA MONDAY AFTERNOON AND INTO THE NORTHERN HIGH PLAINS MONDAY
NIGHT...PUSHING A DRIER AIRMASS INTO NORTHERN WYOMING AND CLEARING
SKIES N-S ACROSS THE AREA.  AN UPPER RIDGE OF HIGH PRESSURE WILL
BUILD IN TUESDAY AND TUESDAY NIGHT WITH PLENTIFUL SUNSHINE...
SEASONABLY WARM TEMPERATURES AND LIGHT WIND.  A SOUTHERLY FLOW WILL
BRING WARMER TEMPERATURES INTO THE AREA MONDAY.  FORECAST SIDES
WITH GFS IN KEEPING DEEPER MOISTURE AND QPF FURTHER SOUTH OVER
COLORADO WEDNESDAY WITH NAM VERIFYING POORLY SO FAR ATTEMPTING TO
SQUEEZE MEASURABLE PRECIPITATION OUT FROM OBSERVED 15-20K FT CLOUD
BASES.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
MODELS COMING BACK INTO SOLID AGREEMENT THROUGH THE PERIOD EVEN WITH
SIGNIFICANT WESTERN TROUGH LATE NEXT WEEKEND AND INTO EARLY NEXT
WEEK. ON THURSDAY AND FRIDAY...RIDGE AXIS SHIFTS SLIGHTLY EAST
WITH SLIGHTLY MORE MID LEVEL MOISTURE AVAILABLE COMBINED WITH VERY
STEEP LAPSE RATES AND WEAK INSTABILITY. HARD TO TELL WHAT IF ANY
WEAK WAVES MAY BE IN THIS FLOW BUT SIMILAR TO CURRENT PATTERN WEVE
SEEN ISOLATED CONVECTION EACH DAY IN DIFFERENT AREAS WITH THE
POTENTIAL FOR ANY WEAK DISTURBANCE TO CAUSE A SMALLER ORGANIZED BAND
LIKE LAST THURSDAY. ON SATURDAY...DRIER SOUTHWEST FLOW MOVES INTO
THE SRN ZONES AHEAD OF DEEPENING TROUGH OVER THE PACNW. SHORTWAVE
ENERGY AND JET STREAK MAY ENHANCE THE THUNDERSTORM COVERAGE AND
INTENSITY ACROSS THE NW SATURDAY AFTERNOON AND NIGHT. BY SUNDAY...
THIS TROUGH DEEPENS FURTHER AND HEADS TOWARD THE NRN GREAT BASIN
WITH THREAT OF ACTIVE THUNDERSTORM DAY ACROSS THE ENTIRE FORECAST
AREA. CONSIDERABLY COOLER AIR IS ALSO SHOWN WITH THIS SYSTEM WITH
SOME MOUNTAIN SNOW POSSIBLE OUT WEST AND POSSIBLY LOWER IF SYSTEM
IS AS STRONG AS MODELS INDICATE...ESPECIALLY BY SUNDAY NIGHT.
TEMPERATURES WILL WARM WEDNESDAY THROUGH FRIDAY BEFORE THE TROUGH
BEGINS TO AFFECT THE AREA OVER THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AEM
LONG TERM...SKRBAC
Hazardous weather outlook, May 13, 4:00 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN MAY 13 2007

WYZ001>020-022>030-141100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL APPROACH THE NORTHERN ROCKIES TODAY AND
TONIGHT.  A COLD FRONT WILL DEVELOP OVER SOUTHERN MONTANA THIS
AFTERNOON...WHICH WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT.  A
FEW OF THESE STORMS MAY MAKE IT INTO FAR NORTHERN WYOMING.  ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE WITH LIGHTNING...HAIL AND STRONG
OUTFLOW WINDS BEING THE MAIN THREATS.  THE COLD FRONT WILL PUSH INTO
CENTRAL WYOMING LATE THIS EVENING...ENDING THE THREAT FOR
THUNDERSTORMS. THE HIGHEST POTENTIAL FOR ANY SEVERE THUNDERSTORMS
WILL BE OVER THE NORTHERN BIG HORN BASIN AND JOHNSON COUNTY THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE COLD FRONT WILL CONTINUE TO PUSH SOUTH INTO SOUTHERN WYOMING
MONDAY.  THE FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORMS IN THE
AFTERNOON AND EVENING.  LIGHTNING AND STRONG OUTFLOW WINDS WILL BE
THE MAIN THREATS. COOLER TEMPERATURES WILL MOVE IN BEHIND THE
FRONT...BECOMING NEAR NORMAL OR SLIGHTLY BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WIND GUSTS OVER
40 MPH TODAY.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Big Horn Basin

When
May 13, 6:00 PM MST
Where
North Big Horn Basin forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

High Wind, Northeast Johnson County

When
May 13, 7:32 PM MST
Where
Northeast Johnson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25292, 25293.